Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 42, NWS Dodge City, KS

May 9, 2016Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2016, 3:15 PM CDT for Barber County, Kansas. It was in force for 45 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2016, 3:15 PM CDT (20:15 UTC)
Expired
May 9, 2016, 4:00 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 66 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 3:20 PM CDTHAIL 1.751 Wnw Sharon, KS
May 9, 3:20 PM CDTHAIL 21 Sw Sharon, KS2 INCH HAIL ESTIMATED BY PUBLIC
May 9, 3:20 PM CDTHAIL 29 Ese Medicine Lodge, KS2 INCH HAIL ESTIMATED BY PUBLIC
May 9, 3:30 PM CDTHAIL 2.53 N Sharon, KS
May 9, 3:45 PM CDTHAIL 13 Ne Sharon, KS
May 9, 3:58 PM CDTHAIL 1.753 E Sharon, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2572 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WUUS53 KDDC 092015
SVRDDC
KSC007-092100-
/O.NEW.KDDC.SV.W.0042.160509T2015Z-160509T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 400 PM CDT

* AT 315 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHARON...
  MOVING NORTHEAST AT 20 MPH.

  HAZARD...UP TO TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SHARON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3715 9841 3724 9857 3746 9846 3739 9846
      3738 9835 3718 9835
TIME...MOT...LOC 2015Z 228DEG 16KT 3723 9845 

HAIL...2.50IN
WIND...60MPH

$$

HOVORKA
1 follow-up statement
461 
WWUS53 KDDC 092035
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT MON MAY 9 2016

KSC007-092100-
/O.CON.KDDC.SV.W.0042.000000T0000Z-160509T2100Z/
BARBER KS-
335 PM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN BARBER COUNTY...

AT 334 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF SHARON...MOVING NORTHEAST AT 20 MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...UP TO BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
         EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO 
         ROOFS...SIDING AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
SHARON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3723 9856 3746 9846 3739 9846 3738 9835
      3718 9835 3715 9841
TIME...MOT...LOC 2034Z 228DEG 16KT 3729 9837 

HAIL...2.75IN
WIND...60MPH

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:05 PM CDT, 10 minutes earlier.

Area forecast discussion, May 9, 3:05 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
305 PM CDT MON MAY 9 2016

...Updated Long Term...

.SHORT TERM...(This evening through Tuesday)
Issued at 1232 PM CDT Mon May 9 2016

Strong shortwave entering SW KS as of early afternoon. This
disturbance will bring an increase in clouds, and isolated to
scattered showers and thunderstorms through the afternoon. An
increase in instability is expected this afternoon, with the most
unstable air favoring the NE counties. Stronger storms in this
region may produce marginally severe hail. Will need to monitor
the eastern zones this afternoon. HRRR runs develop more robust
convection along our eastern border by 4 pm, on the western
periphery of much greater instability. Feel most severe potential
will remain in WFO Wichita's CWA, but it will be monitored.
Any convection will be diurnally driven, and diminish quickly
around sunset. A clearing sky expected overnight, with min
temperatures Tuesday morning ranging from the mid 40s NW to mid
50s SE.

Tuesday...Noticeably warmer. Short high pressure ridge axis passes
SW KS around sunrise, with SW flow aloft by afternoon. 850 mb
temperatures spike nicely, into the 20-25C range, which translates
into high temperatures well into the 80s. Some locales along the
Oklahoma border will achieve lower 90s. Winds will trend SE
through the afternoon in response to pressure falls and surface
cyclogenesis in SE Colorado. Strong closed low will be well north
of SW KS, in the Dakotas, by afternoon, while the associated cold
front approaches the NW zones late in the day. NAM/ECMWF both
suggest scattered convection developing ahead of this frontal
boundary across the NW zones around 4 pm Tuesday. Moisture will be
limited, with surface dewpoints generally in the 40s to near 50 at
best. CAPE may approach 1000 J/kg locally. Any convection across
the NW zones will be high-based, with the potential for downburst
wind gusts and small hail. SPC's marginal 5% wind/hail outlook
that clips our northern zones looks plausible. Feel the marginal
wind/hail threat will extend down the cold front to include the
far SW counties as well, especially through Tuesday evening.

.LONG TERM...(Tuesday night through Monday)
Issued at 305 PM CDT Mon May 9 2016

Cold front passage expected Tuesday night, with scattered showers
and thunderstorms favoring the northern counties closer to the
greater lift.

Wednesday...Noticeably cooler in the post-frontal airmass.
Afternoon highs reduced to the lower 70s. Showers end early
morning NE, with more possible west late, but most locales will be
dry for most of Wednesday.

Wednesday Night...Weak shortwave approaches in the developing NW
flow aloft, to spread another opportunity for showers and
thunderstorms, this time favoring the southern zones near the
Oklahoma border.

Thursday...Dry and several degrees warmer. Highs in the 70s.

Friday...Warming trend continues, with afternoon temperatures
ranging from 75-85. PNA pattern establishes over North America,
with strong ridging over the Desert SW with another Great Lakes
trough. NW flow over Kansas in between.

Saturday...Cooler behind another cold front passage. Afternoon
temperatures reduced to about 10 degrees below normal, to the
mid 60s. GFS based guidance is much more aggressive with this
cooling.

Sunday and Monday...Desert SW ridge flattens. Embedded
disturbances in the resulting zonal flow likely to bring periods
of scattered showers and thunderstorms. CR initial pops are close
to 12z MEX guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1200 PM CDT Mon May 9 2016

A strong shortwave entering SW KS at midday will spread broken
clouds and isolated to scattered -SHRA and -TSRA across SW KS
this afternoon through sunset. Any impacts to aviation should be
brief/temporary and only carried VCTS/CB in the 18z TAFs. Highest
instability forecasted to be near HYS, where a marginally severe
storm may develop near the airport through sunset. Convection will
rapidly diminish at sunset, with SKC overnight. Some west wind
gusts near 20 kts this afternoon away from any convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  85  53  71 /  10  10  20  10
GCK  49  84  50  70 /  10  20  30  20
EHA  50  86  48  71 /   0  10  10  20
LBL  48  87  51  74 /   0  10  10  10
HYS  52  80  52  68 /  20  30  50  20
P28  54  88  59  76 /  10   0  20  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, May 9, 4:11 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
411 AM CDT MON MAY 9 2016

KSZ030-031-043>046-061>066-074>081-084>090-101000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
411 AM CDT MON MAY 9 2016 /311 AM MDT MON MAY 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING WITH SMALL HAIL AND SOME STRONG WINDS. THE BEST CHANCES
FOR HAIL UP TO PENNY SIZE AND THE STRONGER WINDS WILL BE FROM
ST. JOHN TO PRATT AND MEDICINE LODGE AND EAST.

WEATHER HAZARDS EXPECTED...

 ELEVATED HAIL RISK.
 LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...A COLD FRONT WILL BRING INCREASED CHANCES FOR SHOWERS
AND THUNDERSTORMS TUESDAY LATE INTO WEDNESDAY. ANOTHER COLD FRONT
WILL MOVE ACROSS THE CENTRAL PLAINS ON FRIDAY WITH SLIGHT CHANCES
FOR MORE THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED FIRE WEATHER RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Special weather statement, May 9, 2:02 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT MON MAY 9 2016

KSZ084-091945-
MORTON KS-
202 PM CDT MON MAY 9 2016

...SPECIAL WEATHER STATEMENT...

AT 202 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF STONINGTON...OR 13 MILES SOUTHWEST OF RICHFIELD...
MOVING SOUTHEAST AT 40 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN MORTON
COUNTY.

LAT...LON 3729 10204 3732 10202 3713 10177 3699 10198
      3699 10204
TIME...MOT...LOC 1902Z 318DEG 34KT 3719 10202

TURNER
Special weather statement, May 9, 2:18 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
218 PM CDT MON MAY 9 2016

KSZ074-084-092000-
MORTON KS-STANTON KS-
218 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND SOUTH CENTRAL
STANTON COUNTIES UNTIL 300 PM CDT...

AT 218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RICHFIELD...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROLLA AND RICHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3713 10200 3737 10200 3741 10158 3710 10160
TIME...MOT...LOC 1918Z 265DEG 28KT 3726 10183

TURNER
Special weather statement, May 9, 2:18 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
218 PM CDT MON MAY 9 2016

KSZ081-090-092015-
BARBER KS-PRATT KS-
218 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRATT AND EASTERN
BARBER COUNTIES UNTIL 315 PM CDT...

AT 218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR MEDICINE LODGE...MOVING NORTHEAST AT 35 MPH.

UP TO NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...KIOWA...HARDTNER...SHARON...HAZELTON...ISABEL AND CAIRO.

LAT...LON 3700 9883 3780 9847 3739 9846 3738 9835
      3700 9835
TIME...MOT...LOC 1918Z 207DEG 29KT 3727 9860

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:06 PM CDTSevere Thunderstorm WarningDDCEllis, Trego19 min
May 8, 7:39 PM CDTSevere Thunderstorm WarningDDCEllis51 min
May 8, 7:52 PM CDTSevere Thunderstorm WarningDDCBarber53 min
May 8, 7:55 PM CDTFlash Flood WarningDDCEllis, Rush7 hr
May 8, 8:03 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego17 min
May 8, 8:20 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt, Stafford55 min
May 8, 8:51 PM CDTSpecial Weather StatementDDCNess39 min
May 8, 8:56 PM CDTSevere Thunderstorm WarningDDCNess, Trego64 min
May 8, 9:33 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego57 min
May 8, 9:44 PM CDTTornado WarningDDCEllis, Ness, Rush26 min
May 8, 10:25 PM CDTSevere Thunderstorm WarningDDCEllis35 min
May 8, 10:44 PM CDTSevere Thunderstorm WarningDDCTrego46 min
May 8, 11:23 PM CDTSpecial Weather StatementDDCEllis52 min
May 8, 11:37 PM CDTSevere Thunderstorm WarningDDCEllis23 min
May 8, 11:51 PM CDTSevere Thunderstorm WarningDDCEllis39 min
May 9, 12:36 AM CDTSpecial Weather StatementDDCEllis24 min
May 9, 1:43 AM CDTSevere Thunderstorm WarningDDCTrego47 min
May 9, 2:02 PM CDTSpecial Weather StatementDDCMorton43 min
May 9, 2:18 PM CDTSpecial Weather StatementDDCBarber57 min
May 9, 2:21 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt54 min
May 9, 2:49 PM CDTSevere Thunderstorm WarningDDCBarber56 min
May 9, 3:40 PM CDTSevere Thunderstorm WarningDDCBarber55 min
May 9, 4:52 PM CDTSpecial Weather StatementDDCGray38 min
May 9, 5:11 PM CDTSpecial Weather StatementDDCFord49 min
May 9, 6:41 PM CDTSpecial Weather StatementDDCRush49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.